Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 8, NWS Marquette, MI

June 25, 2024Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 25, 2024, 10:37 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 25, 2024, 11:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 10:37 AM EDT (14:37 UTC)
In effect from
Jun 25, 2024, 11:00 AM EDT
Expired
Jun 25, 2024, 9:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WHUS43 KMQT 251437
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
1037 AM EDT Tue Jun 25 2024

MIZ014-260100-
/O.NEW.KMQT.BH.S.0008.240625T1500Z-240626T0100Z/
Southern Schoolcraft-
1037 AM EDT Tue Jun 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 7:29 AM EDT, 3 hours 8 minutes earlier. Its key messages:

  • -Non-severe thunderstorms push east through this morning. -Today will be a warm and windy day, with highs around 80 and wind gusts up to 30-40 mph in the west. -Pattern remains active, especially from late week into early next week, with yet more rounds of showers and storms
Area forecast discussion, Jun 25, 7:29 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
729 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

-Non-severe thunderstorms push east through this morning.

-Today will be a warm and windy day, with highs around 80 and
 wind gusts up to 30-40 mph in the west.

-Pattern remains active, especially from late week into early
 next week, with yet more rounds of showers and storms

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 500 AM EDT Tue Jun 25 2024

Thunderstorms are ongoing this morning throughout western and
central Upper Michigan. A few of these storms have been producing
hail, though the largest report thus far has been pea sized hail in
Ironwood. Perhaps more perplexing has been the wind gusts, with
storms on Isle Royale and the Keweenaw Peninsula gusting above 50
mph, though the wind threat has fallen significantly since the time
storms initially passed through that area. These showers and
thunderstorms are forecast to continue pushing east through the rest
of the morning, with 00Z HREF hourly PoPs falling below 30% UP-wide
by 14Z.

As winds veer westerly behind the front, soundings show a 30+ kt jet
at 850mb that can be mixed into, leading to a gusty day expected,
especially over the west and particularly the Keweenaw. By 21Z, the
HREF shows 70-100% chances of wind gusts over 30 mph over the west
half and along Lake Superior in the east, with the Keweenaw showing
40-90% probabilities of gusts over 40 mph. It will also be a warm
day, with MOS guidance showing wide swaths of the south-central UP
reaching into the mid 80s for highs today, with the NBM showing
about a 25% chance that the M-35 corridor from Escanaba to Menominee
could touch 90 today.

Overnight, clear skies will begin to cloud up some, though enough
radiational cooling should occur to allow low temperatures to fall
below 50 away from the Great Lakes. A very subtle 500mb shortwave
will be pushing southeast from northwest Ontario, reaching the
western UP by 12Z Wednesday. Just enough forcing and moisture will
be present for slight-chance (15-30%) PoPs over the west half,
though precipitation will be struggling against the near-1015
surface high pressure present at the time, so impacts of any showers
will be light, if any.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 408 AM EDT Tue Jun 25 2024

Starting Wednesday, a northwest flow shortwave and associated cold
front moves from the Northern Plains across the Upper Great Lakes.
Most of the models show an inverted sfc trough inflection associated
with the shortwave from northern WI along the U.P. border.
Instability is limited at 200 j/kg or less so expect isolated to
scattered showers Wednesday, probably focused mainly west and along
the WI border where the inverted sfc trough axis is situated. Expect
drying and clearing skies from the west and north behind the
shortwave trough and cold front in the afternoon into early evening
as highs peak mainly in the 60s. However, those near the eastern
Lake Superior shores may stay in the 50s throughout the day.

Weak high pressure ridging persists across the region from Wed night
into at least Thu evening, dry weather prevails. Under clear skies
and near calm winds, radiative cooling will drop Wed night lows into
the 40s, coolest over the interior. Expect highs Thu generally
in the lower to mid 70s.

Meanwhile, a trough just east of the Pacific northwest will move
onshore Wednesday night. This trough progresses east along the
international border toward the Upper Great Lakes by Saturday
morning with at least a couple of shortwaves embedded in it. This
will support cyclogenesis in the northern Rockies Thursday night
with the low ejecting east into northern Ontario Friday
night/Saturday. WAA/isentropic ascent and theta-e advection ahead of
the low will support showers and thunderstorms spreading into Upper
Mi on Friday. The first of the shortwaves within the mid-level
trough moves through Sat which pushes a cold front through the area
Fri night into Sat. Increased instability noted along the cold front
should increase chances for thunder as it moves through the area at
this time. The second shortwave in the trough will send a secondary
cold front and another round of showers across the area late Sat
into early Sun along with a burst of gustier nw-n winds and colder
temps.

High pressure building in quickly behind the front will result in
drier, albeit cooler conditions Sunday afternoon into Monday. Models
advertise another shortwave and associated sfc low lifting off the
Northern Rockies and tracking e across the Northern Plains and
Canadian Prairies into the Upper Great Lakes for early next week.
This feature will bring another round of showers/t-storms into the
area for next Mon night into Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 729 AM EDT Tue Jun 25 2024

VFR conditions prevail at all sites until the very end of the TAF.
Weak high pressure will keep mostly SKC conditions once clouds push
out this morning. Westerly winds look to be gusty this afternoon
especially at CMX, where wind gusts to 30+ kt are possible (~50%
chance of exceeding). Otherwise, expect a wind shift overnight from
westerly to northerly. A shortwave trough will push through
overnight, causing some cloud formation and potentially (~50%) MVFR
right at the end of the TAF period, though as the clouds battle the
high pressure, it is not completely certain that MVFR conditions
will be realized.

&&

.MARINE...
Issued at 408 AM EDT Tue Jun 25 2024

Thunderstorms tracking across eastern Lake Superior along a cold
frontal passage will bring somewhat gusty winds and lightning to
mariners over the eastern lake early this morning. Winds will shift
from southerly to westerly winds behind the cold front later this
morning while gusting as high as 30 kts. Strongest winds are
expected over the central portion of the lake as fcst soundings and
model guidance suggest a (20-30%) potential for west gale gusts to
35 knots, especially at higher platform locations like Stannard
Rock. This period of longer fetch and stronger winds will help waves
build up to 4-6 feet this afternoon and evening north of the
Keweenaw. Winds around 20-25 kts veer north tonight behind an
additional cold front that drops south across the lake before
tapering off below 20 kts Wednesday morning. With high pressure over
the lake through Thursday, winds are expected to mainly remain below
20 kts. A weakening low pressure tracking through the Upper Great
Lakes early this weekend will allow for s-se gusts near 20 kt Friday
and 20-25 kt nw gusts behind a cold frontal passage Saturday before
building high pressure returns Sunday and ushers in lighter winds.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...GS
LONG TERM...Voss
AVIATION...GS
MARINE...Voss
Hazardous weather outlook, Jun 25, 4:06 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
406 AM EDT Tue Jun 25 2024

MIZ001>007-009>014-084-085-260815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
406 AM EDT Tue Jun 25 2024 /306 AM CDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will continue to push east through the morning.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a moderate swim risk for the Lake Superior beaches of
Alger County Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-260815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
406 AM EDT Tue Jun 25 2024 /306 AM CDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms will continue to push east through the morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LMZ221-248-250-260815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
406 AM EDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

GS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:27 AM EDTSpecial Weather StatementMQTGogebic33 min
Jun 25, 12:56 AM EDTSpecial Weather StatementMQTGogebic34 min
Jun 25, 2:29 AM EDTSpecial Weather StatementMQTMenominee46 min
Jun 25, 2:43 AM EDTSpecial Weather StatementMQTMenominee47 min
Jun 25, 3:01 AM EDTSpecial Weather StatementMQTDickinson29 min
Jun 25, 3:07 AM EDTSpecial Marine WarningMQT98 min
Jun 25, 3:10 AM EDTSpecial Weather StatementMQTBaraga35 min
Jun 25, 3:36 AM EDTSpecial Weather StatementMQTMarquette24 min
Jun 25, 3:51 AM EDTSpecial Weather StatementMQTMarquette24 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.